Alert archive / Texas / Tornado Warnings in 2022

Tornado Warning 55, NWS Norman, OK

October 27, 2022Foard County, Hardeman County, Texas

NWS Norman, OK issued this tornado warning at Oct 27, 2022, 7:44 PM CDT for Foard County, Hardeman County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 27, 2022, 7:44 PM CDT (00:44 UTC)
Expired
Oct 27, 2022, 8:18 PM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Foard County, TX, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 92 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 27, 6:01 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2022-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2022-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2093 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WFUS54 KOUN 280044
TOROUN
TXC155-197-280130-
/O.NEW.KOUN.TO.W.0055.221028T0044Z-221028T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
744 PM CDT Thu Oct 27 2022

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northwestern Foard County in northern Texas...
  Southwestern Hardeman County in northern Texas...

* Until 830 PM CDT.
    
* At 743 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles east of Swearingen, moving east at 10 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Foard and southwestern Hardeman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3420 10004 3425 9984 3411 9983 3414 10003
TIME...MOT...LOC 0043Z 266DEG 10KT 3417 10001 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

..speg.
1 follow-up statement
230 
WWUS54 KOUN 280118
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
818 PM CDT Thu Oct 27 2022

TXC155-197-280126-
/O.CAN.KOUN.TO.W.0055.000000T0000Z-221028T0130Z/
Foard TX-Hardeman TX-
818 PM CDT Thu Oct 27 2022

...THE TORNADO WARNING FOR NORTHWESTERN FOARD AND SOUTHWESTERN
HARDEMAN COUNTIES IS CANCELLED...
    
The rotation with the severe thunderstorm has weakened, therefore 
the tornado warning has been cancelled for Foard and Hardeman 
Counties. However, the storm remains severe and is still capable of 
producing 60 mph winds and quarter size hail.

LAT...LON 3420 10004 3425 9984 3411 9983 3414 10003
TIME...MOT...LOC 0115Z 266DEG 10KT 3418 9990 

$$

..speg.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 27, 6:35 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Oct 27, 6:35 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
635 PM CDT Thu Oct 27 2022

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 216 PM CDT Thu Oct 27 2022

Compact but potent closed low is clearly evident on water vapor this
afternoon as it continues to dive southeastward into northern New
Mexico. A few light showers are evident on radar ahead of this
wave across the panhandles into western OK, but not much is
reaching the ground at the moment. This will change as we go later
into the afternoon as ascent ahead of this wave increases, aiding
in the development of thunderstorms late this afternoon into this
evening along a dryline to our west across the TX panhandle.
Although surface moisture is somewhat lacking (dewpoints in the
upper 40s to low 50s), mid level lapse-rates will steepen with
the approach of the trough and lead to upwards of 1000-1500 J/Kg
of MUCAPE to the east of the dryline across far southwest OK and
western north TX. With 40-50 knots of deep-layer shear, initial
thunderstorm development will have the potential to achieve
supercellular characteristics, but activity is very likely to be
elevated. Therefore, the main threat with these storms will be
large hail as they enter into our area this evening.

Instability is forecast to wane with time as we go later into the
evening, with the severe threat likely diminishing as well after
midnight. Nevertheless, showers and a few thunderstorms will spread
north and eastward across more of western and central Oklahoma
overnight, with the heaviest rainfall totals focused mainly south of
I-40 and west of I-35.

As the closed low tracks along the I-20 corridor on Friday, light
to moderate shower activity is expected to continue for much of
the day across central and especially southern portions of the
area, while parts of northern Oklahoma are likely to remain
mostly dry. Temperatures will likely stay in the 50s during the
day tomorrow for much of southern and central Oklahoma and western
north Texas, while less precipitation and perhaps even some
breaks in the clouds during the afternoon allow temperatures to
reach the mid 60s across north-central Oklahoma.

Rainfall totals look to be quite beneficial for the southern parts
of the area, with greater than an inch of rain possible for much of
southern Oklahoma and western north Texas with isolated amounts up
to two inches not out of the question. Totals will then drop off the
further north you go, dwindling to a quarter inch or less across
much of northern Oklahoma.

Ware

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 216 PM CDT Thu Oct 27 2022

Shower activity will linger through Saturday morning across
southeast Oklahoma, with clearing skies expected during the
afternoon as the system continues to pull eastward. Some of the
models depict a trailing piece of energy crossing the area on the
backside of the trough on Sunday, bringing at most some light
showers to portions of northern and northeastern Oklahoma, but
overall ensemble support is lacking for this scenario so maintained
a dry forecast for now.

A warming trend will ensue for early next week as heights rise and
winds return to southerly. Highs will be back in the 70s areawide by
Tuesday and Wednesday.

Towards the end of the forecast period another trough is forecast to
deepen over the western US. Model solutions diverge regarding
details and how soon we may see impacts locally, but it has the
potential to bring our area another shot at much needed rainfall
towards the end of next week or next weekend.

Ware

&&

.AVIATION...
(00Z TAFS)
Issued at 631 PM CDT Thu Oct 27 2022

Mix of VFR and MVFR conditions expected across our area tonight.
Developing convection in the far southwest part of the CWA may
impact KSPS and KLAW around 0400-0700, with reduced visibility and
gusty winds possible. A precipitation shield will develop behind
the storms and impact much of the area toward morning. Cloud bases
will remain low tomorrow particularly south of I-40. MVFR or
potentially IFR conditions are possible where low cloud bases and
rain collocate.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  49  59  47  60 /  80  50  40  10
Hobart OK         48  55  44  62 /  90  80  20   0
Wichita Falls TX  50  54  48  63 /  90 100  30   0
Gage OK           45  58  38  65 /  80  30   0   0
Ponca City OK     47  65  43  64 /  50  10  20  10
Durant OK         50  58  49  62 /  60  90  80  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...08
LONG TERM....08
AVIATION...04
Hazardous weather outlook, Oct 27, 2:16 PM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Norman OK
216 PM CDT Thu Oct 27 2022

OKZ004>048-050>052-TXZ083>090-281930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
216 PM CDT Thu Oct 27 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Strong to severe thunderstorms are possible, primarily this
evening, across western north Texas and adjacent parts of
southwestern Oklahoma. The primary hazard is hail up to the size
of ping pong balls with damaging wind gusts up to 60 mph.

The risk for severe weather should decrease during the overnight
hours. However, rain with embedded thunderstorms will remain
possible across southwest and south central Oklahoma, and western
north Texas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
The chance for rain with embedded thunderstorms will continue
into the day Friday, primarily across southern Oklahoma and
western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Oct 27, 6:39 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Norman OK
639 PM CDT Thu Oct 27 2022

TXZ083-280015-
Hardeman TX-
639 PM CDT Thu Oct 27 2022

...A strong thunderstorm will impact portions of northwestern
Hardeman County through 715 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Kirkland, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goodlett and Lazare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3448 10000 3455 9989 3452 9986 3449 9982
      3448 9982 3442 9975 3441 9973 3438 9969
      3438 9963 3423 10000
TIME...MOT...LOC 2339Z 237DEG 28KT 3432 10005

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 7:02 PM CDTSevere Thunderstorm WarningOUNHardeman43 min
Oct 27, 7:24 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNFoard, Hardeman51 min
Oct 27, 7:40 PM CDTSevere Thunderstorm WarningOUNHardeman50 min
Oct 27, 7:52 PM CDTSevere Thunderstorm WarningOUNFoard, Knox38 min
Oct 27, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNHardeman49 min
Oct 27, 8:16 PM CDTSevere Thunderstorm WarningOUNHardeman22 min
Oct 27, 8:28 PM CDTSevere Thunderstorm WarningOUNFoard, Knox47 min
Oct 27, 8:30 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger30 min
Oct 27, 9:12 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNFoard48 min
Oct 27, 9:46 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger44 min
Oct 27, 9:57 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Knox48 min
Oct 27, 10:38 PM CDTAreal Flood AdvisoryOUNFoard, Hardeman, Knox3 hr
Oct 27, 10:56 PM CDTSpecial Weather StatementOUNKnox34 min
Oct 28, 7:26 AM CDTAreal Flood AdvisoryOUNWichita2 hr

Nearby

Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.